Alert archive / Kansas / High Wind Watches in 2023

High Wind Watch 1, NWS Wichita, KS

March 30, 202312 counties in Kansas

NWS Wichita, KS issued this high wind watch at Mar 30, 2023, 3:07 AM CDT for 12 counties in Kansas. It took effect at Mar 31, 2023, 11:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 30, 2023, 3:07 AM CDT (08:07 UTC)
In effect from
Mar 31, 2023, 11:00 AM CDT
Expired
Mar 30, 2023, 2:57 PM CDT
In force
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 121 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this high wind watch went out at Mar 30, 2:50 AM CDT, 17 minutes earlier.

Area forecast discussion, Mar 30, 2:50 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
250 AM CDT Thu Mar 30 2023

.SHORT TERM...(Today through Friday night)
Issued at 246 AM CDT Thu Mar 30 2023

FORECAST HIGHLIGHTS THROUGH EARLY MID-LATE NEXT WEEK:

* Very high to extreme fire danger today and especially Friday.
  Elevated fire danger returns Sunday, Monday, and especially
  Tuesday.

* Conditional isolated to widely scattered strong/severe storm
  threat late tonight-Friday morning.

* Very strong and gusty winds today and especially Friday.

* Additional thunderstorm chances possible Tuesday far eastern
  Kansas.

* Mostly seasonably to above average temperatures through Tuesday,
  cool down mid-late next week.

Today will feature stout/gusty south winds, as High Plains low
pressure strengthens in response to an approaching western CONUS
deep upper trough. Despite shallow mixing owing to increasing low
clouds, a tightening pressure gradient should support sustained
winds of 25-35 mph, with gusts up to around 45-50 mph. Will
continue the inherited Wind Advisory all areas through tonight,
although winds later tonight west of I-135 should drop off some.
Temperatures today will climb into the 60s to low 70s (warmest
central KS), with temperatures across the eastern half of KS
tempered some by increasing low clouds owing to a moistening
boundary layer.

Shower/thunderstorm-wise...could see a few showers/storms impact
mainly south-central and southeast Kansas this afternoon and
evening, within a zone of increasing moisture transport and
destabilization. Models also hint at a subtle ripple in the mid-
upper flow grazing southern/southeast KS, which would aid these
chances. Not expecting widespread activity, and the threat for
strong/severe storms should remain low.

Elsewhere across the KS warm/moist sector, despite returning low-
level moisture and a sharpening western KS dryline, thinking
storm chances will remain on the low side through the evening,
given lack of quality deep moisture in concert with capping issues
and little upper support. However, isolated to widely scattered
thunderstorm chances could increase generally after midnight, as
strong large- scale ascent and increasing mid-level cooling
overspread an increasingly moist/unstable boundary layer. These
chances are conditional given the potential for continued capping
issues (i.e. storms will probably struggle to develop), so not
expecting widespread thunderstorm activity, although it does bear
watching given the expected strong vertical shear profiles
supportive of severe weather. This conditional severe weather
threat will continue over eastern KS Friday morning, before
exiting into Missouri by midday.

Attention then turns to the potential for very strong/gusty west-
southwest winds Friday mid-late morning through early evening, as
a deep low pressure system traverses the region. Stout/deep
unidirectional flow amidst strong subsidence and deep mixing
(possibly as high as 600-500mb) will likely yield widespread gusts
up to around 50 mph areawide. However, thinking gusts up to
around 60 mph are possible over southeast KS late morning through
early evening (mainly along/southeast of the KS Turnpike), where
unidirectional flow and subsidence will be strongest per model
consensus. Consequently, issued a High Wind Watch for southeast KS
Friday, with a wind advisory everywhere else.

.LONG TERM...(Saturday through Wednesday)
Issued at 246 AM CDT Thu Mar 30 2023

Deterministic and ensemble consensus supports a fairly quiet
Saturday through Monday period as flat/zonal flow aloft prevails
over Mid-America. By Tuesday, model consensus supports yet another
deepening western CONUS upper trough, favoring more wind and
warmth across Kansas, and possibly increasing thunderstorm
chances, especially over far eastern/southeast Kansas (severe
weather possible depending on which model solution verifies).
Uncertainty abounds with the overall synoptic setup and associated
sensible weather early week, so stay tuned for later forecasts.
Model consensus does support a cool down back to below average
readings by Wednesday-Thursday of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1119 PM CDT Wed Mar 29 2023

LLWS conditions develop through the overnight as a 45-55 kt LLJ
around 1.4 kft overspreads the area. LLWS concerns should remain
west of CNU with the jet axis remaining across central and western
KS. LLWS concerns will subside shortly after sunrise as surface
winds increase to 15-25 kt with gusts 30+ kt. Short range model
guidance has further aligned with low CIGS overspreading south
central and southeast KS (mainly ICT and CNU) and have introduced
CIGS accordingly. Maintained scattered MVFR groups at HUT and SLN
with higher MVFR potential remaining just southeast of those
terminals. -DZ and IFR CIGS are possible towards the tail end of
the period, especially at ICT and CNU.

&&

.FIRE WEATHER...
Issued at 246 AM CDT Thu Mar 30 2023

TODAY...Strong and gusty south winds (gusting up to around 45-50
mph) seasonable temperatures will lead to very high grassland fire
danger concerns. Not expecting extreme/critical fire danger
though, given increasing dewpoints and associated afternoon
humidity mostly in the 50s-60s percent.

FRIDAY...Extreme/critical fire danger should encompass all of
central, south-central, and southeast KS Friday, due to very
strong/gusty west-southwest winds, low humidity, and warm
temperatures. RFTI and GFDI indices both support the potential for
higher-end/catastrophic fire danger, especially over portions of
southern and southeast KS, where humidity will be in the teens,
temperatures in the 70s, and wind gusts up to around 60 mph are
possible. Friday's setup loosely fits the conceptual model for
some historic big fire days, especially over southern/southeast
KS. The Fire Weather Watch will be upgraded to Red Flag Warning
soon for all areas on Friday.

SUNDAY-TUESDAY...Warming temperatures and increasing southerly
flow will support a return to elevated fire danger Sunday through
Tuesday. While there remains some uncertainty this far out in the
forecast, Tuesday has the potential to be another higher-end fire
weather day, as yet another big storm system traverses Mid-
America. Stay tuned for later forecasts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  59  70  36 /  20  20  10   0
Hutchinson      66  55  68  33 /  10  20  10   0
Newton          67  58  69  34 /  20  20  10   0
ElDorado        66  58  71  35 /  20  30  20   0
Winfield-KWLD   67  58  73  37 /  20  30  20   0
Russell         72  46  64  29 /   0  10  20   0
Great Bend      71  47  64  30 /   0  10  10   0
Salina          71  55  67  32 /  10  20  20   0
McPherson       67  55  67  32 /  10  20  10   0
Coffeyville     66  58  76  39 /  20  50  50   0
Chanute         66  58  75  37 /  10  50  40   0
Iola            66  58  75  35 /  10  50  50   0
Parsons-KPPF    65  58  75  38 /  20  50  50   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 4 AM CDT Friday for
KSZ032-033-047-048-050-067-082-091.

Wind Advisory from 11 AM to 7 PM CDT Friday for KSZ032-033-047-
048-050-067-082-091.

Wind Advisory from 11 AM this morning to 7 PM CDT Friday for
KSZ049-051>053-068-083.

Wind Advisory from 11 AM this morning to 11 AM CDT Friday for
KSZ069>072-092>096-098>100.

High Wind Watch from Friday morning through Friday evening for
KSZ069>072-092>096-098>100.

Red Flag Warning from Friday late morning through Friday early
evening for all of central, south-central, and southeast KS.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...BMB
FIRE WEATHER...ADK
Hazardous weather outlook, Mar 29, 3:40 PM CDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
340 PM CDT Wed Mar 29 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
340 PM CDT Wed Mar 29 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Warmer temperatures and strong south winds gusting up to around 45
or 50 mph will support very high grassland fire danger areawide
Thursday.

There is a slight chance for thunderstorms late Thursday night into
Friday morning, mainly along and east of the turnpike. While there
remains some uncertainty, if a few storms can manage to develop,
severe weather is possible. Check later forecasts and outlooks for
any changes on the severe weather expectations.

Widespread extreme fire danger is possible Friday, especially
across generally the southern half of Kansas, due to strong and
gusty west to southwest winds, low humidity, and warm temperatures.
Wind gusts Friday could reach 60 mph at times, producing some
blowing dust concerns, along with some minor property damage and
sporadic power outages. Check later forecasts and outlooks for any
changes on the fire weather and high wind potential.

Increasing south to southwest winds and warm temperatures will
support a return to elevated fire danger Sunday through Tuesday.

Thunderstorm chances could return to far southeast Kansas by early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:12 AM CDTRed Flag WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more42 hr
Mar 30, 2:57 PM CDTHigh Wind WarningICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 8 more28 hr
Mar 30, 5:20 PM CDTSpecial Weather StatementICTLabette25 min
Mar 30, 5:27 PM CDTSevere Thunderstorm WarningICTLabette, Neosho33 min

Nearby

High Wind Watches in Kansas, 2023Every high wind watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.